MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 35 CM, FRONT-ACTUATED GRIP; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 35 CM, FRONT-ACTUATED GRIP; ULTRASONIC SURGICAL DEVICE
Model Number TB-0535FC
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/02/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
To date, the device has not been returned.Should additional relevant information become available, a supplemental report will be submitted.
 
Event or Problem Description
It was reported, the ultrasonic surgical device tissue pad fell off outside of the patient's body.The issue occurred during a therapeutic radical rectal cancer resection.There were no reports of patient harm.User finished the case with another device.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and the device evaluation.The device was evaluated by olympus, and the tissue pad was confirmed to be peeled off.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been less than 1 year since the subject device was manufactured.Based on the results of the investigation, the tissue pad likely fell off due to the following mechanism: 1.Part of the tissue pad peeled off because the seal & cut output was performed when nothing was gripped in the grip (including after the tissue was cut).2.The tissue pad fell off because a load was applied to the peeled off tissue pad.3.Since the tissue pad was peeled off, the grasping section and the probe came into contact.4.The ultrasonic output was activated while the grasping section was contacting the probe causing a short circuit error.Also, this caused the probe to have contact marks.The event can be detected/prevented by following the instructions for use (ifu) which state: ¿do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.¿ ¿when cutting and vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm it is transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation.¿ this supplemental report includes a correction to h4 from the initial medwatch.Also, an update has been made to d9 and h3.Olympus will continue to monitor field performance for this device.

Brand Name
THUNDERBEAT 5 MM, 35 CM, FRONT-ACTUATED GRIP
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key19306638
Report Number9614641-2024-01081
Device Sequence Number6397362
Product Code GEI
UDI-Device Identifier04953170337574
UDI-Public04953170337574
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K111202
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0535FC
Device Lot Number36K
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/22/2024
Supplement Date Received by Manufacturer06/06/2024
Initial Report FDA Received Date05/13/2024
Supplement Report FDA Received Date06/06/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/20/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SURGICAL TISSUE MANAGEMENT SYSTEM (STMS)
Patient SexUnknown